EAR DR. ROACH: I am a 66-year-old female in good health. In May 2017, my Pap smear showed that I had an infection of Candida glabrata and an itchy fungal infection in my rear-end area. My family doctor prescribed nystatin and triamcinolone cream to treat the fungal infection, which seemed to help, and a six-day Diflucan treatment for the Candida. Once again, my recent Pap shows that I still have the Candida glabrata infection. My doctor referred me to an infection specialist. I will schedule that soon. There is a slight burning in my private parts.
I have a few questions that I hope you can help me with: How concerned should I be about this infection? Can it spread to my bloodstream? Will it affect any dental procedures, such as implants? What medication will treat it? I am very concerned. -- E.B.
ANSWER: Fungi are an entire kingdom of life. In medicine, we are mostly concerned about yeasts, such as Candida, and molds, such as Aspergillus. So I think you are talking just about one fungal infection, the yeast Candida glabrata, which is referred to more commonly as “a yeast infection.” C. glabrata is related to Candida albicans, the more common cause of yeast infection, which can affect the mouth and throat, but also can cause symptoms in a woman’s vulva and vagina, as well as the anus and rectum of both men and women.
C. glabrata is more resistant to antifungal drugs, especially fluconazole (Diflucan), than C. albicans. So, if you had persistent symptoms, you might be treated with higher doses of fluconazole, a related drug like voriconazole or posaconazole, or with a cream preparation of a drug with better activity against C. glabrata, such as miconazole. The infectious disease specialist certainly will have expertise in dealing with this.
It’s critical to remember, though, that just having Candida (of whatever species) on a Pap smear does not mean there is an infection needing to be treated. Most women do have some yeast as part of the normal microbes that live in and around the perineum (the general term for “private parts”). It’s the symptoms that justify treatment.
In women without serious disease of the immune system (such as HIV, treatment with cancer chemotherapy, or some rare primary immune diseases), it is quite rare to develop invasive disease from Candida species, i.e., one that spreads to the bloodstream or would affect dental implants.
DEAR DR. ROACH: There is an “anti-aging” cosmetic product containing oleander that is applied around the eyes. Could prolonged, daily use of this product cause chronic headaches? Scans, MRIs, etc., are normal. Should a person using this product who has headaches seek further testing for toxicity from the oleander? -- N.T.
ANSWER: I was unable to find a good study evaluating the safety and efficacy of oleander extracts used as a skin cream. I would not recommend using oleander extracts without good safety data, because oleander leaves contain several potent cardiotoxins.
I have read anecdotal reports of headaches among users of these products, but without a well-done study, I can’t guess how often they might occur.
Testing for toxicity is problematic, since the type of toxicity isn’t known. I would recommend simply stopping the oleander product. If the headaches are due to the product, they should go away within a few days.
* * *
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or send mail to 628 Virginia Dr., Orlando, FL 32803.
(c) 2018 North America Syndicate Inc.
All Rights Reserved